Alert archive / Tennessee / Flash Flood Warnings in 2012

Flash Flood Warning 2, NWS Morristown, TN

March 15, 2012Campbell County, Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 15, 2012, 6:21 PM EDT for Campbell County, Tennessee. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 6:21 PM EDT (22:21 UTC)
Expired
Mar 15, 2012, 8:15 PM EDT
In force
114 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WGUS54 KMRX 152221
FFWMRX
TNC013-160015-
/O.NEW.KMRX.FF.W.0002.120315T2221Z-120316T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EDT

* AT 616 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
CONTINUING TO DEVELOP OVER SOUTHERN CAMPBELL COUNTY BETWEEN CARYVILLE 
AND DISNEY. THESE STORMS HAVE PRODUCED AROUND FOUR INCHES OF RAIN IN 
THE PAST TWO HOURS. ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH OR 
TWO WILL BE POSSIBLE IN THE NEXT COUPLE OF HOURS. RAINFALL OF THIS 
MAGNITUDE WILL LIKELY CAUSE FLOODING OF STREAMS AND ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3636 8403 3626 8407 3625 8429 3637 8430

$$

DMG
1 follow-up statement
686 
WGUS74 KMRX 160009
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT THU MAR 15 2012

TNC013-160017-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-120316T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL TN-
809 PM EDT THU MAR 15 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM FOR SOUTHERN 
CAMPBELL COUNTY...

AT 805 PM...DOPPLER RADAR REVEALED SCATTERED SHOWERS AND 
THUNDERSTORMS RETURNING TO SOUTHERN CAMPBELL COUNTY. HOWEVER... 
ADDITIONAL RAINFALL WITH THIS ACTIVITY IS EXPECTED TO REMAIN BELOW 
AN INCH. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3636 8403 3626 8407 3625 8429 3637 8430

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 3:07 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 15, 3:07 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU MAR 15 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH
PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN
APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID
LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL.
THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL
FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES.
BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING
DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE
FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS
ALSO A POSSIBILITY WITH SLOW STORM MOTIONS.

.LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH
THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN
ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION
PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT
TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING...
WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL
CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC
GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  81  56  82  55 /  40  60  40  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  78  56  79  55 /  40  70  50  40  30
OAK RIDGE, TN                       57  77  55  79  55 /  40  70  40  40  30
TRI CITIES AIRPORT, TN              51  77  49  77  50 /  40  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAR 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 15, 4:38 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU MAR 15 2012

TNZ016-038-152130-
GRAINGER TN-HAWKINS TN-
438 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND
GRAINGER COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF
MORRISTOWN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND
MOORESBURG.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 15, 4:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CARYVILLE               36.32N 84.22W
03/15/2012  E1.00 INCH       CAMPBELL           TN   TRAINED SPOTTER

&&
Special weather statement, Mar 15, 5:43 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT THU MAR 15 2012

VAZ001-152230-
LEE VA-
543 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 630 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF PENNINGTON GAP...OR 11 MILES
NORTH OF JONESVILLE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENNINGTON GAP AND
DRYDEN.
Special weather statement, Mar 15, 5:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAR 15 2012

TNZ044>047-152245-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN-
555 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND UNICOI
COUNTIES UNTIL 645 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ERWIN...MOVING SOUTHEAST AT 15
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...MILLIGAN COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 15, 6:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
03/15/2012  E1.00 INCH       LEE                VA   TRAINED SPOTTER

&&
Special weather statement, Mar 15, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT THU MAR 15 2012

TNZ013-037-152300-
CAMPBELL TN-UNION TN-
621 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND UNION COUNTIES UNTIL
700 PM EDT...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSBORO...OR NEAR LA FOLLETTE...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
FINCASTLE...NORRIS LAKE...SHARPS CHAPEL AND ROSE HILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:07 AM EDTSevere Thunderstorm WarningMRXMonroe38 min
Mar 15, 8:28 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min
Mar 15, 9:49 AM EDTAreal Flood AdvisoryMRXBlount, Sevier116 min
Mar 15, 5:06 PM EDTSevere Thunderstorm WarningMRXMarion24 min
Mar 15, 5:13 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Mar 15, 5:16 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Mar 15, 5:31 PM EDTSevere Thunderstorm WarningMRXCampbell44 min
Mar 15, 6:49 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea116 min

Nearby

Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.